Florida, 2006

Hail in Florida, June 5, 2006

June 5, 2006 · NWS JAX · 1 event in 1 county or zone

Penny size hail was reported on Atlantic Avenue in Fernandina Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Penny size hail was reported on Atlantic Avenue in Fernandina Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 5, 1:00 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON JUN 5 2006

.SHORT TERM...UPPER LOW OVER MID ATLANTIC REGION WITH TROUGH
EXTENDING SOUTH ACROSS GA/NRN FL THIS AFTERNOON...WILL COMBINE WITH
SEA BREEZE BOUNDARY TO PRODUCE A FEW T-STORMS INTO THE EVENING.
PLANNING ON LOW EVNG POPS DUE TO LIMITED COVERAGE. UPPER SYS STARTS
TO PULL AWAY TUE. CONTINUED FLOW OF DRY AIR ACROSS FORECAST
AREA...AND SUBSIDENCE IN THE WAKE OF UPPER SYS...SHOULD MINIMIZE
T-STORM THREAT ON SEABREEZE TUE (ISOLATED AT BEST). WILL JUST GO
WITH SILENT 10 POP FOR NOW. DRY FORECAST CONTINUES FOR WED.

.LONG TERM...NEXT CHANCE OF RAIN COMES THURS-SAT AS MODELS SUGGEST
ANOTHER UPPER TROUGH SWINGING SOUTHEAST TOWARD GULF COAST REGION/
SOUTHEAST. CONSIDERABLE UNCERTAINTY AS TO HOW MUCH LOW-LEVEL
MOISTURE WILL BE AVAILABLE...THUS PLANNING TO KEEP POPS ON THE LOW
END IN THIS PACKAGE. LATER SHIFTS MAY NEED TO INCREASE POPS IF IT
APPEARS LOW LEVEL MOISTURE WILL BE ADVECTED INTO AREA. SEASONABLE
TEMPS EXPECTED...WITH HIGHS IN MID-UPR 80S DURING WORKWEEK...RISING
TO LWR 90S BY WEEKEND AS UPPER RIDGE BUILDS TOWARD THE SOUTHEASTERN
STATES. DRIER AIR WILL SUPPORT LOWS IN MID/UPR 60S THUR/FRI...
RISING TO AROUND 70 FOR THE WEEKEND.

&&

.MARINE...WILL FOLLOW A BLEND OF GFS AND NAM WINDS FOR NOW IN THE
SHORT TERM THROUGH THU. GFS WINDS LOOKED LITTLE BETTER WHEN COMPARED
TO CURRENT WIND FIELD SO LEANED TOWARD IT FOR TONIGHT. WINDS WILL
BECOME MORE NE TONIGHT BEFORE BECOMING E-SE LATE TUE THROUGH WED AS
HIGH PRES BUILDS E OF THE AREA AND LOW PRES DEVELOPS OVER NRN GULF
OF MEXICO.

&&

.FIRE WEATHER...HAVE EXPANDED THE RED FLAG OVER NE FL FOR THIS
AFTERNOON. WILL MAINTAIN A WATCH FOR TUE AND EXPAND INTO MORE
COUNTIES AS DRIER AIR FILTERS IN OVER THE FORECAST AREA. LEANED
TOWARD THE DRIER GFS MOS SOLUTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  87  60  90 /  10   5   0  10
SSI  66  84  67  86 /  20  10   5  10
JAX  63  87  62  88 /  20  10   5  10
SGJ  66  84  67  86 /  20  10   5  10
GNV  64  90  60  90 /  20   5   5  10
OCF  63  90  61  90 /  20  10   5  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM MONDAY FOR THE FOLLOWING ZONES:
     ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...GILCHRIST...
     HAMILTON...MARION...PUTNAM...SUWANNEE...AND UNION.

     FIRE WEATHER WATCH FROM 1 PM TUESDAY TO 8 PM TUESDAY FOR THE
     FOLLOWING ZONES: ALACHUA...BAKER...BRADFORD...COLUMBIA...
     GILCHRIST...HAMILTON...SUWANNEE...AND UNION.

GA...NONE.
MARINE...NONE.
&&

PUBLIC...WOLF
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, Jun 5, 4:30 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT MON JUN 5 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
530 AM EDT MON JUN 5 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WARM AND DRY CONDITIONS WILL CONTINUE IN THE SUWANNEE VALLEY...
INCREASING THE FIRE DANGER IN THAT AREA TODAY.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
PRIMARILY ACROSS THE COASTAL COUNTIES OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DRY CONDITIONS WILL CONTINUE TO ENHANCE THE FIRE DANGER THROUGH MID-
WEEK.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE EACH AFTERNOON NEXT THURSDAY
THROUGH SUNDAY...WITH THE BEST CHANCE OVER THE EASTERN COUNTIES
OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Local storm report, Jun 5, 11:19 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     8 SE BAXLEY             31.68N 82.26W
06/04/2006                   APPLING            GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN. HAIL OF UNKNOWN SIZE ALSO
            REPORTED. TIME ESTIMATED BY RADAR.

&&

ARS
Special weather statement, Jun 5, 12:47 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
147 PM EDT MON JUN 5 2006

FLZ024-051830-
NASSAU-
147 PM EDT MON JUN 5 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF FERNANDINA BEACH...
OR 3 MILES SOUTHWEST OF DUNGENESS...MOVING EAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FERNANDINA BEACH
THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. SMALL HAIL IS ALSO EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Jun 5, 1:05 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             MAYPORT                 30.38N 81.41W
06/05/2006  E0.25 INCH       DUVAL              FL   OTHER FEDERAL

            PEA SIZE HAIL LASTED ABOUT 10 MINUTES. GUSTS TO 34 MPH.

&&

ARS

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
June 5, 1:16 PM EST
Where
Nassau County, Fernandina Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.667, -81.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515416.